Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 1, NWS Jackson, MS

January 3, 2000Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 3, 2000, 11:10 AM CST for Washington County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 3, 2000, 11:10 AM CST (17:10 UTC)
Expired
Jan 3, 2000, 12:00 PM CST
In force
50 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Washington County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 10:00 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2000-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2000-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAN 031714
SVRJAN
MSC151-031800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN MISSISSIPPI

* UNTIL NOON CST

* AT 1110 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES SOUTHWEST OF LELAND...OR ABOUT 15     
  MILES SOUTH OF GREENVILLE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LELAND AT 1130 AM CST

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWDEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

82

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 4:02 AM CST, 7 hours 8 minutes earlier.

Area forecast discussion, Jan 3, 4:02 AM CST, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CST MON JAN 3 2000

DEWPTS IN 60S THIS MORNING WITH MID 60S SRN HALF OF FORECAST AREA.
THESE TO INCREASE DURING THE MORNING AS LOW LEVEL JET APPOROACHES.
MODELS DISAGREE SOMEWHAT IN SPEED OF FEATURES TODAY BUT GENERAL
FORECAST PICTURE IS FOR COLD FRONT TO MOVE TO VICINITY OF MS RIVER
BY 00Z TUE...PRECEEDED BY STG 850 MB JET MAX RANGING FROM 40 TO 50
KTS AVN TO 55 TO 65 KTS ETA. THIS ASSOCIATED WITH 850 MB THETAE
RIDGE AND UVV MAX. ALTHOUGH BEST DYNAMICS...INCLUDING SHORTWAVE
TRACK..SURFACE LOW CENTER AND STRONGEST UVV BULLSEYE... PIVOTING NE
OF THE FORECAST AREA WE WILL SEE STRONG ENOUGH DYNAMICS ALONG SRN
EDGE OF FEATURES TO BRING THREAT OF SEVERE THUNDERSTORMS TO AREA...
PARTICULARLY NRN ZONES. MAX 250 MB JET CORE SHIFTING TO THE NE THIS
MORNING BUT BY 00Z TUE..CDFNT POSITIONED IN VICINITY OF OF RIGHT
REAR QUAD OF TAIL OF JET STREAM WHERE UPPER WIND REMAINS IN EXCESS
OF 100 KTS. BEST 200-250MB DIVERGENCE ALSO NOTED FROM 18Z MON TO 00Z
TUE WITH STRONGEST VALUES NRN ZONES. CURRENT SPC CONVECTIVE OUTLOOK
PLACES NRN HALF OF MS IN MDT RISK WITH REST OF FORECAST AREA IN
SLIGHT RISK TODAY.

CROSS SECTIONS SHOW GOOD UVV AND SUFFICIENT MOSITURE PERSISTING ERN
ZONES THROUGH 06Z TUE BUT AMS STABILIZES QUICKLY WRN SECTIONS
TONIGHT. UVV FORECAST TO CONTINUE ACROSS AREA INTO TUE MORNING AS
SECOND LOBE OF SURFACE LOW SWINGS THROUGH BUT AMS DRIES ALL BUT
LOWEST LEVELS. 850 MB TROF FORECAST INTO WRN MS TUE MORNING WITH
NWLY 850 MB WIND ENTIRE AREA BY 00Z WED. ISENTROPIC SUBSIDENCE NOTED
IN MOIST LOWER LAYER BY TUE AFTERNOON BUT FORECAST SOUNDINGS SHOWING
LOW LEVEL INVERSION SETTING UP BY 18Z TUE AND PERSISTING INTO THE
EARLY EVENING SO WILL WORD TUESDAY PARTLY CLOUDY AT THIS TIME. WILL
SEE MUCH COOLER TEMPS TUE AND TUE NIGHT AS 500 MB COLD CORE SWINGS
THROUGH DURING THE DAY AND SURFACE RIDGE MOVES OVER FORECAST AREA BY
WED MORNING.

FORECAST LOOKS DRY WED AND THU UNTIL NEXT SHORTWAVE AND SURFACE TROF
APPROACH EARLY FRIDAY.

QPF DISCUSSION: MAIN EVENT SHOULD BE IN THE FORM OF AN EASTWARD
MOVING SQUALL LINE CROSSING THE CWFA ROUGHLY FROM NOON TO MIDNIGHT.
MODELS GENERALLY AGREE WITH THE OVERALL SCENARIO...BUT ETA QPF LOOKS
WOEFULLY UNDERDONE AND WILL GO WITH NGM/AVN. THIS AGREES WITH NCEP
AS WELL.

PRELIM NUMBERS:
JAN 74/47/52/28 8510
MEI 75/48/54/27 8610

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
x

In the hours before

Special weather statement, Jan 3, 10:00 AM CST, 1 hour 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CST MON JAN 3 2000

...TORNADO WATCH FOR NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS
UNTIL 4 PM...

A STRONG COLD FRONT OVER OKLAHOMA AND TEXAS WILL APPROACH THE
MISSISSIPPI RIVER THIS EVENING. THE AIRMASS AHEAD OF THIS FRONT IS
VERY WARM AND MOIST. IN ADDITION...THERE ARE STRONG SOUTH WINDS IN
THE LOWER LEVELS OF THE ATMOSPHERE AND STRONG WEST WINDS IN THE
UPPER LEVELS. THESE INGREDIENTS WILL COMBINE TO POSE A RISK OF
SEVERE WEATHER FOR NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND
MISSISSIPPI THROUGH TONIGHT.

SEVERE WEATHER IS EXPECTED TO THREATEN SOUTHEAST ARKANSAS AND
NORTHEAST LOUISIANA BY LATE MORNING OR EARLY AFTERNOON. THESE
STORMS WILL MOVE ACROSS MISSISSIPPI THIS AFTERNOON AND THIS EVENING.
THE AREA AT GREATEST RISK FOR SEVERE WEATHER IS SOUTHEAST ARKANSAS
AND NORTH MISSISSIPPI...GENERALLY NORTH OF A LINE FROM
CROSSETT...ARKANSAS TO GREENVILLE TO KOSCIUSKO TO STARKVILLE.
HOWEVER STRONG THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE FORECAST
AREA THROUGH THIS EVENING.

THE SEVERE WEATHER THREAT INCLUDES TORNADOES...DAMAGING WIND
GUSTS...AND LARGE HAIL.

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT PERSONNEL AND HAM
RADIO OPERATORS WILL LIKELY BE REQUIRED LATER TODAY.

FOR MORE INFORMATION...PLEASE VISIT OUR INTERNET WEB SITE AT:
HTTP://WWW.JANNWS.STATE.MS.US    /IN LOWER-CASE LETTERS/

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 11:40 AM CSTSevere Thunderstorm WarningJANSunflower35 min
Jan 3, 12:02 PM CSTSevere Thunderstorm WarningJANLeflore28 min
Jan 3, 12:40 PM CSTSevere Thunderstorm WarningJANWarren35 min
Jan 3, 12:51 PM CSTTornado WarningJANSunflower24 min
Jan 3, 1:11 PM CSTTornado WarningJANLeflore49 min
Jan 3, 1:17 PM CSTTornado WarningJANWarren28 min
Jan 3, 1:54 PM CSTTornado WarningJANYazoo36 min
Jan 3, 2:17 PM CSTTornado WarningJANHolmes43 min
Jan 3, 2:32 PM CSTTornado WarningJANHinds43 min
Jan 3, 2:35 PM CSTTornado WarningJANYazoo25 min
Jan 3, 2:54 PM CSTTornado WarningJANAttala, Carroll36 min
Jan 3, 3:03 PM CSTTornado WarningJANMadison27 min
Jan 3, 3:28 PM CSTSevere Thunderstorm WarningJANChoctaw32 min
Jan 3, 3:31 PM CSTTornado WarningJANMadison29 min
Jan 3, 3:38 PM CSTTornado WarningJANLawrence, Lincoln37 min
Jan 3, 4:08 PM CSTTornado WarningJANSimpson47 min
Jan 3, 4:36 PM CSTTornado WarningJANSmith39 min
Jan 3, 5:19 PM CSTSevere Thunderstorm WarningJANNewton41 min
Jan 3, 5:30 PM CSTTornado WarningJANNewton30 min
Jan 3, 5:47 PM CSTTornado WarningJANLauderdale28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.